Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 54, NWS Pueblo, CO

July 2, 201812 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jul 2, 2018, 3:13 PM MDT for 12 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 3:13 PM MDT (21:13 UTC)
Expired
Jul 2, 2018, 9:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 117 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS85 KPUB 022113
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
313 PM MDT Mon Jul 2 2018

...A Red Flag Warning is in effect until 9 pm MDT this evening 
for gusty winds, low humidity and dry fuels for fire weather zones
221...222...224...225...226...227...228...229 AND 230, which 
includes Fremont, Teller, El Paso, Pueblo, Huerfano and Western 
Las Animas counties, the San Luis Valley, the Sangre de Cristo and
Wet Mountains as well as the the Wet Mountain Valley...

COZ221-222-224>230-030300-
/O.NEW.KPUB.FW.W.0054.180702T2113Z-180703T0300Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
313 PM MDT Mon Jul 2 2018

...A RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS, LOW HUMIDITIES AND DRY FUELS FOR FIRE WEATHER ZONES 
221...222...224...225...226...227...228...229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for  which is in effect until 9 PM MDT this evening.

* Affected Area...Fire Weather Zones 221...222...224...225... 
  226...227...228...229 and 230.

* Winds...South to Southwest 5 to 15 mph with gusts around 30 
  mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions favorable for the rapid growth and spread 
  of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
143 
WWUS85 KPUB 030247
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
847 PM MDT Mon Jul 2 2018

...Red Flag Warning will expire at 9 PM tonight...

COZ221-222-224>230-030400-
/O.EXP.KPUB.FW.W.0054.000000T0000Z-180703T0300Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
847 PM MDT Mon Jul 2 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH HAINES INDICES FOR
FIRE WEATHER ZONES 221...222...224...225...226...227...228...
229 AND 230...

Humidities are increasing this evening and thus the Red Flag
Warning will be allowed to expire at 9 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jul 2, 12:51 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 12:51 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1251 PM MDT Mon Jul 2 2018

.UPDATE...
Issued at 1249 PM MDT Mon Jul 2 2018

Adjusted grids/zones for thunderstorm activity developing over
sections of Las Animas county.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Mon Jul 2 2018

Currently...GOES-16 nighttime microphysics RGB imagery indicates low
clouds spreading across the far eastern plains, including Baca,
Prowers, Kiowa, and eastern Bent Counties. There could be areas of
patchy fog embedded within the cloud deck. Otherwise, winds are
generally light across the forecast areas, skies are clear, and
temperatures span the 60s across the plains.

Today and Tonight... The low cloud deck across the eastern plains
should dissipate quickly after sunrise. Flow in the mid to upper
levels will be relatively light and from the west/southwest through
the day with embedded weak energy. With surface high pressure
positioned over east Texas, south/southeasterly return flow will
draw increasing moisture into southeast Colorado. TPW will increase
to 1-1.25" across the southeast plains, and surface dew points will
rise into the low to mid 50s. A developing lee trough will enhance
the southerly flow over the far eastern plains, and help to tighten
a dry line. By mid afternoon, thunderstorms are forecast to develop
along the dry line and under the influence of weak QG forcing for
ascent. CAMs consistently have the best coverage for thunderstorms
along and east of a line from Kim to Eads, with storms moving east.
SBCAPE is expected to be around 1,000 - 1,500 j/kg, and EBSHEAR will
only be around 20-25 knots given weak upper level flow. Therefore,
expect a few strong, pulsy thunderstorms, with a only a marginal
severe threat. Hail up to 1" will be possible, and winds will have
the potential to gust up to around 60 mph given inverted-V profiles
and abundant moisture aloft. The rest of the forecast area looks to
remain dry except for a possible very isolated shower/thunderstorm
over the Continental Divide. Given the dry low levels, thunderstorms
managing to develop out west would produce gusty winds and dry
lightning, which could spark a fire.

Temperatures on Monday will reach the upper 90s across the plains,
around 90 in Colorado Springs, and upper 80s in the high valleys. As
mentioned previously, winds will become breezy across the plains
during the afternoon and early evening. Those winds combined with
borderline critical RH values may lead to patchy areas of brief
critical fire weather conditions, particularly over the southern I-
25 corridor. However, rising humidities with the return flow will
help to limit the fire weather threat across most of the forecast
area. Smoke from the various fires across Colorado will be present
again over parts of our forecast area. Smoke in the grids reflect
the most recent HRRR-Smoke forecast model run. Temperatures tonight
will fall into the low to mid 60s across the plains, and 40s in the
high valleys, with the forecast area becoming dry.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MDT Mon Jul 2 2018

North American upper ridge builds gradually westward across the
U.S. through the week, with center of high pressure ending up over
or just west of CO by late in the weekend. As ridge moves west,
increasing sly flow ahead of it will lead to a brief influx of
moisture into the state, with increased chances for thunderstorms
from Wednesday into Friday, before ridge position becomes rather
unfavorable for convection over the weekend as mid level flow takes
on a more nly component. Before deeper moisture arrives late
week, modest push of moister air in the mid levels reaches the
area Tue, with the potential for isolated storms in the afternoon
and evening at most locations. Dry low levels suggest chances for
wetting rainfall will be low, with most convection producing just
lightning and wind. Coverage will likely be too low for a fire
weather highlight, but bears watching. On Wed, wave lifting over
the ridge through srn Canada will push a weak cold front south
through the area, with post-frontal upslope and low level moisture
convergence along the boundary aiding in convection over the
eastern mountains and plains in the afternoon and evening. Thu and
Fri look like the wettest days of the extended forecast, as weak
but rather deep easterly flow advects moisture westward across the
area. Steering currents look rather weak both days, which may
lead to some locally heavy rain under slow moving storms, though
pin-pointing the location of heaviest precip tough to do this far
out. Atmosphere then dries out over the weekend with best tsra
chances shifting toward wrn CO Sat, then out of the state on Sun
as nly flow keeps deeper moisture in NM/AZ.

Temps will remain hot on Tue, with readings near 100f over the
lower Ark Valley, while I-25 corridor climbs into the 90s, with
80s across most interior valleys. Some modest cooling arrives Wed
with the cold front, especially eastern mountains and plains, and
maxes will likely be slightly cooler area-wide Thu/Fri with
clouds and precip. Slow warming trend then begins over the weekend
as atmosphere dries out.

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 343 AM MDT Mon Jul 2 2018

At KALS, KCOS, and KPUB, VFR conditions and dry weather are expected
over the next 24 hours. Light winds this morning will increase out
of the south/southeast to 10-15 knots at KPUB and KCOS this
afternoon into early evening, gusting to around 20-25 knots. Winds
at KALS will increase to 10-15 knots out of the west this afternoon.
Winds become light again later in the evening at all three TAF
sites.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 343 AM MDT Mon Jul 2 2018

At KALS, KCOS, and KPUB, VFR conditions and dry weather are expected
over the next 24 hours. Light winds this morning will increase out
of the south/southeast to 10-15 knots at KPUB and KCOS this
afternoon into early evening, gusting to around 20-25 knots. Winds
at KALS will increase to 10-15 knots out of the west this afternoon.
Winds become light again later in the evening at all three TAF
sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 2, 12:10 PM MDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1210 PM MDT Mon Jul 2 2018

COZ058>089-093>099-031815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1210 PM MDT Mon Jul 2 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon across the eastern plains, mainly east of a line from
Trinidad to La Junta to Eads. The main threat with any storms will
be lightning, hail to the size of dimes, and gusty winds up to 50
mph. A few storms will be capable of producing hail up to the size
of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will be present across the forecast area
Tuesday through Sunday. Coverage across the plains will remain
mainly isolated, while coverage over the mountains will become
scattered to numerous from Wednesday into Friday. Lightning,
wind gusts to 50 mph and heavy rain will be the main threats with
these storms. Flash flooding will be possible, particularly with
any storms that develop over burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the plains east of the I-
25 corridor.

In the hours before

Special weather statement, Jul 2, 12:27 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1227 PM MDT MON JUL 2 2018

COZ074-088-021915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1227 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 115 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Model, Hoehne and Tyrone.

LAT...LON 3703 10443 3712 10463 3750 10445 3746 10419
      3730 10405
TIME...MOT...LOC 1827Z 211DEG 20KT 3714 10449

lw
Special weather statement, Jul 2, 2:41 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT MON JUL 2 2018

COZ093-094-097-099-022130-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
241 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330
PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Higbee, or 24 miles southeast of North La Junta,
moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Otero...northwestern Baca...east central Las Animas and southern Bent
Counties.

LAT...LON 3745 10334 3762 10352 3795 10310 3783 10280
TIME...MOT...LOC 2041Z 230DEG 13KT 3770 10326

KTS
Special weather statement, Jul 2, 3:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT MON JUL 2 2018

COZ088-094-099-022145-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
300 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 41 miles northeast of Des Moines, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim, Branson and Trinchera.

LAT...LON 3701 10344 3700 10416 3749 10348 3736 10305
TIME...MOT...LOC 2100Z 239DEG 17KT 3728 10345

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:27 PM MDTSpecial Weather StatementPUBLas Animas48 min
Jul 2, 2:41 PM MDTSpecial Weather StatementPUBBent49 min
Jul 2, 3:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jul 2, 3:15 PM MDTSpecial Weather StatementPUBPueblo45 min
Jul 2, 3:57 PM MDTSpecial Weather StatementPUBBaca, Prowers48 min
Jul 2, 4:09 PM MDTSevere Thunderstorm WarningPUBBent, Prowers36 min
Jul 2, 4:46 PM MDTSpecial Weather StatementPUBBaca, Prowers44 min
Jul 2, 4:51 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers24 min
Jul 2, 5:13 PM MDTSevere Thunderstorm WarningPUBKiowa16 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.